Kansas, 2024Heat in Kansas, August 24, 2024
August 24, 2024 · NWS ICT · 1 event in 1 county or zone
An airshow at McConnell Air Force Base was held over the weekend of the 23rd to 25th. On Saturday, temperatures rose to near 100 degrees with the base reporting 99 degrees and heat indices of 106 to 107.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 15
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An airshow at McConnell Air Force Base was held over the weekend of the 23rd to 25th. On Saturday, temperatures rose to near 100 degrees with the base reporting 99 degrees and heat indices of 106 to 107. According to emergency medical services, there were 607 people treated for potential heat stress with 15 of them being transported to the hospital.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 24, 5:28 AM CST, 3 hours 32 minutes earlier. Its key messages:
- Heat Advisory this afternoon and Sunday afternoon for heat indices up to 109.
- Cooling trend through next week, with a strong cold front expected later in the week.
Area forecast discussion, Aug 24, 5:28 AM CST, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
628 AM CDT Sat Aug 24 2024
.KEY MESSAGES...
- Heat Advisory this afternoon and Sunday afternoon for heat
indices up to 109.
- Cooling trend through next week, with a strong cold front
expected later in the week.
&&
.DISCUSSION...
Issued at 200 AM CDT Sat Aug 24 2024
Showers and storms are developing along the nose of a
stout LLJ in north central Kansas this morning. This activity is
expected to continue pushing off to the east/northeast as the
morning continues, with coverage mainly confined to the north of
Interstate 70. Severe weather is not anticipated at this time.
The main headline this forecast period remains to be dangerous heat
later this afternoon and into Sunday afternoon. High temperatures in
central and south central Kansas will range from 100 to near 110,
while highs in the Flint Hills and east will remain in the middle to
upper 90s. A dryline is progged to mix its way into central Kansas
by the afternoon, so temperatures will be minimally enhanced by
dewpoints in the upper 50s and low 60s in this region. As this
dryline is not expected to make it to southeast Kansas, however,
dewpoints in the low to middle 70s will support heat indices ranging
from 105 to 110 degrees. As such, with widespread coverage of this
heat, a Heat Advisory is in effect this afternoon. The Heat Advisory
runs through Sunday as similar conditions will persist throughout
the area through the late afternoon hours.
The heat looks to slightly subside on Monday as the core of the
upper ridge shifts eastward. Afternoon highs in the middle 90s to
near 100 are forecast with the highest temperatures once again
remaining in southern Kansas. Temperatures will continue to trend
downward through the remainder of the week before a cold front
pushes through the state Thursday/Friday. This frontal passage still
looks to bring highs in the middle 80s for much of Kansas heading
into next weekend along with better chances for thunderstorm
activity.
&&
.AVIATION /12Z TAFS THROUGH 12Z SUNDAY/...
Issued at 625 AM CDT Sat Aug 24 2024
Aviation concern will be storms for the next few hours.
Scattered showers and storms developed over southeast KS a few
hours ago in an area of strong 850-700mb moisture transport.
This activity is expected to continue through around 14z before
pushing east. So will run with VCTS at KCNU through around 14z.
Outside of these storms, VFR conditions are anticipated for the
remainder of this TAF period.
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon today to 8 PM CDT Sunday for KSZ032-
033-047>053-067>072-082-083-091>096-098>100.
&&
DISCUSSION...JWK
AVIATION...RBL
Hazardous weather outlook, Aug 24, 4:55 AM CST, 4 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
555 AM CDT Sat Aug 24 2024
KSZ032-033-047>053-067>072-082-083-091>096-098>100-250815-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
555 AM CDT Sat Aug 24 2024
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Today and Tonight
A few storms will be possible this morning across southeast Kansas.
Severe storms are not expected with this activity.
Heat indices up to 109 degrees are expected this afternoon. Refer
to the Heat Advisory for additional information.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Heat indices up to 109 degrees are expected Sunday afternoon. Refer
to the Heat Advisory for additional information.
Heat indices near 100 degrees are expected on Monday.
Periodic chances for isolated to scattered showers and storms are
possible next week. Organized severe weather or widespread heavy
rainfall are not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today or tonight.
&&
For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict
Heat, Sedgwick
- When
- August 24, 9:00 AM CST to 7:00 PM CST
- Where
- Sedgwick forecast zone
- Injuries
- 15 direct, 0 indirect
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.685, -97.461 (the zone’s center; the record gives no point)
Emergency medical services provided onsite at the air show treated 607 people for heat stress according to their after action review which was relayed by emergency management. The responders included military medical personnel too. There were 15 people transported to the hospital. Temperatures ranged from 91 to 99 degrees based on the sensor at the base during the afternoon hours with dewpoints ranging from 69 to 73 resulting in heat indices of 98 to 107. Wind speeds ranged from 13 to 17 mph.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in South Carolina, August 24, 20241 death · 1 event
- Tropical Storm and Flash Flood in Hawaii, August 24 to 26, 2024$8.1 million · 8 events
- Hail and Damaging Winds in Montana, August 24 to 25, 20242 in hail · 27 events
- Excessive Heat in Oklahoma, August 24, 202414 events
- Heavy Rain in Florida, August 24 to 25, 20247 events
- Flash Flood and Flood in Florida, August 24, 20245 events
- Heavy Rain in California, August 24 to 25, 20243 events
- Debris Flow and Flooding in Puerto Rico, August 24, 2024$6,000 · 3 events
- High Wind in California, August 24, 202456 kt wind · 2 events
- Damaging Wind in Kansas, August 24, 202458 kt wind · 1 event
- Heat in Illinois, August 24, 20241 event
- Waterspout in Gulf of Mexico, August 24, 20241 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1214352.